Asystole shortly after intravenous fat emulsion for overdose: causation or coincidence?
February 17, 2014, 11:52 pm
Asystole Immediately Following Intravenous Fat Emulsion for Overdose. Cole JB et al. J Med Toxicol 2014 Feb 12. [Epub ahead of print]
This case paper describes 2 patients who developed asystole within 60 seconds of being given intravenous fat emulsion (IFE) bolus for treatment of severe cardiotoxicity. Both patients had return of spontaneous circulation (ROSC) after several minutes of cardiopulmonary resuscitation. Unfortunately, both patients died days after admission from multisystem organ failure.
Patient A, a 50-year-old woman, had ingested an undetermined about of metoprolol and bupropion in a suicide attempt. She seized and then developed bradycardia and hypotension unresponsive to multiple interventions (fluid, glucagon, insulin). Within 30 seconds of receiving the IFE bolus she had a brady-asystolic arrest. Apparently her hemodynamic status stabilized after ROSC, but she died on hospital day 4.
Patient B, a 53-year-old man, ingested 3,600 mg of long-acting diltiazem and 1,200 mg of propranolol. He presented with bradycardia and hypotension. Echocardiogram showed very poor myocardial contractility. There was apparently no sustained response to epinephrine, atropine, calcium, dopamine, and sodium bicarbonate. Hemodynamic parameters did improve with high-dose insulin, but when the bag ran out and there was a delay in replacing it the patient again became bradycardic and hypotensive. He arrested within 1 minute of receiving IFE. He was apparently quite unstable after ROSC, and died of MSOF on hospital day 7.
The authors admit that these 2 cases demonstrate only a temporal association between administration of IFE and cardiac arrest, and adds “only case experience rather than clarity” to the existing literature. They note that the medical literature contains cases of overdose on each of the 4 drugs involved in these cases successfully treated with IFE. However, they hypothesize that if the IFE actually caused the arrest, the mechanism may have been decreasing levels of therapeutic catecholamines or other resuscitation medications, or decreased oxygen delivery to the myocardium. Another hypothesis — to my mind much more likely — is that the temporal associations were coincidences, and that these overdoses would have been fatal in any case. Most likely, these 2 cases demonstrate merely that IFE is not a magic bullet, and won’t work in every severe overdose case.